Follow
Share

My patient has just been diagnosed with sinus tachycardia and has been prescribed Metoprolol Tartrate 25mg.(half a pill twice a day). It seems like a roll a coaster ride high and low pulse, before and after the drug. Is this way it works?

This question has been closed for answers. Ask a New Question.
Ricky, I think you are operating outside your scope of practice. No, providers are not gods. But they have licensure. And a broader education
Helpful Answer (2)
Report

Ricky,

It’s imperative that the physician’s orders be followed. Your concerns can and should be brought to their attention but it is not your call to change the orders/instructions. You do not have the depth of education to understand how dangerous this is or the liability you’re opening yourself (and your employer) up to.

Example, my father’s target heart rate and blood pressure are actually below what is considered “normal.” Because of his complex cardiac issues, it is his therapeutic range that helps prevent a stroke or heart attack. If I chose to follow the advice of the internet and hold his medication because his pulse was low, it could potentially kill him. And there are many medications that require time to build up in the body to achieve best results. By starting and stopping, the therapeutic level is never achieved.

I can’t count the number of times I’ve seen well-intentioned family members, caregivers, CNAs and med techs skirt the dr’s orders with tragic and sometimes lethal results.

I get that you find “providers” frustrating and I get that you care about your client but there are LAWS. You are making medical decisions without the authority, the license or the education. Not okay.
Helpful Answer (3)
Report

Please realize you should get a doctors order If you are holding doses. Only doctors or physician extenders (PA, CRNP) can write orders. If you are regularly holding the dose because of low HR discuss it with the providers & have them write it as an order. See if the doctor can prescribe a sleeping aide for her.
Helpful Answer (2)
Report
Ricky6 Nov 24, 2019
I appreciate what you are saying, but too many providers “go by the book”. In my patient’s case if I did not intercede they would have been worse off. I do let the providers know what we did do. Keep in mind providers are not gods.
(0)
Report
My dad takes this med and has for quite awhile. His pulse and BP stay really steady. It's usually the same no matter when it's checked and we have a home meter that we check on it occasionally too.
Helpful Answer (1)
Report
Ricky6 Nov 22, 2019
Thank you. Another response below indicated a roll a coaster ride. Maybe my patient just needs more time to adjust.
(0)
Report
As a CG watch your patient for s/s low blood pressure, feeling faint, standing up & dropping their blood pressure.

Speak to the family about your concerns so they can discuss them with the prescribing doctor.

Metoprolol tartrate is a very commonly prescribed beta blocker. You can look up nursing considerations in caring for a person on a beta blocker. Ask the doctor for parameters to “hold” this Med if heart rate goes below the level the doctor specifies.
Helpful Answer (1)
Report
Ricky6 Nov 16, 2019
What is s/s? If the patient’s Pulse and/or BP is below normal I will refrain or delay the next dose until it is needed.

I have asked the PCP to review his vitals as I keep them online for them to see.
(0)
Report
See 2 more replies
Metoprolol Tartrate is considered a "fast acting" medication and is often taken in small dosages several times a day. It produced a roll-a-coaster ride in heart rate and blood pressure when I took it to reduce blood pressure. Coming off of it significantly increases heart attack risk and causes anxiety in some people, but I stopped taking it because it aggravated my asthma (in fact it should never have been prescribed to me because of my severe asthma, a little fact the hospital doctor missed during a 10 day stay for cellulitis). When a doctor prescribed this as a first blood pressure medication for my nephew, I sent him back to the doctor for something else since dizziness and reflex impairment when operating heavy equipment or driving are well known side effects and my nephew worked in construction, operating heavy equipment and often walking on roofs and beams dozens of feet above the ground. The doctor is the expert, but patients (or their family) need to read those medication enclosures because sometimes the doctor misses something in the personal history that contraindicates a particular drug.

NEVER discontinue ANY heart or blood pressure medication without a doctor's supervision. There are lots of good drugs out there so call the doctor and discuss your concerns so he/she has an opportunity to consider something more appropriate or with less distressing side effects.
Helpful Answer (2)
Report
Ricky6 Nov 21, 2019
Your description was right on! Unfortunately my patient is 90; so tachycardia is probably from age.
(0)
Report
My husband takes it, and it works pretty well to regulate the heart rate. There is no roller coaster here, thankfully!
Helpful Answer (1)
Report

Metoprolol needs to be monitored regularly by physician. Call the doctor immediately.
Helpful Answer (1)
Report

A few of the common side effects of metoprolol are bradycardia and arrhythmias. I agree with BarbBrooklyn, the physician should be notified.
Helpful Answer (2)
Report

Presumably a cardiologist prescribed this for the tachycardia?    Your patient (or friend, if I interpret your profile correctly) needs to raise the pulse fluctuation issue with either a cardio doctor or whatever doctor prescribed it.   The dose may need to be adjusted, or a different drug used. 

But either way, this is a question for a doctor.   Perhaps you can make a conference call with your patient and the doctor tomorrow to get this addressed, ASAP.

You may want to research the drug, using the PDR (gold standard for drug info years ago; don't know if it still is):

https://www.pdr.net/drug-summary/Metoprolol-Tartrate-metoprolol-tartrate-3114.5976

Read the Contraindications/Precautions section, and do a page search for all references to Tachycardia.  You can see how complex these issues are.

But this would just be to familiarize yourself with the drug so you can help your patient discuss it when she/he/you call the doctor. 
Helpful Answer (3)
Report
Ricky6 Nov 16, 2019
I am reading the reference you provided, PDR. Thank you. PCP has been notified.
(1)
Report
What precisely are you asking about; success rate, side effects or what?
Helpful Answer (0)
Report
Ricky6 Nov 16, 2019
Metabolism of the drug to maintain good blood pressure and no tachycardia.
(0)
Report
Call the doctor.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Ask a Question
Subscribe to
Our Newsletter